Minnesota, 2010

Hail in Minnesota, April 2, 2010

April 2, 2010 · NWS FGF · 5 events in 4 counties and zones

A severe thunderstorm developed in northern Minnesota ahead of a warm front during the morning of April 2, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A severe thunderstorm developed in northern Minnesota ahead of a warm front during the morning of April 2, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 2, 1:39 AM CST, 7 hours 26 minutes earlier.

Area forecast discussion, Apr 2, 1:39 AM CST, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
239 AM CDT FRI APR 2 2010

.DISCUSSION...FORECAST CHALLENGE CONCERNS PCPN
LOCATION/PHASE/AMOUNTS AS WELL AS CONVECTIVE POTENTIAL.
TEMPERATURES WILL ALSO BE TRICKY. WILL BE USING MODEL BLEND.
MODELS APPEAR FROM HAND ANALYSIS TO BE TOO FAR N WITH SURFACE LOW.
LOW CURRENTLY LOOKS TO BE OVER NE NE WITH MODELS HAVING FEATURE
OVER SE SD. NAM DOING BETTER WITH LOW LEVEL MOISTURE FIELDS
HOWEVER GFS INITIALIZED BETTER (WARMER) WITH CRITICAL THERMAL
FIELDS.

MAIN RAIN BAND CONTINUES TO AFFECT FAR WESTERN FA...DVL BASIN INTO
NORTHERN VALLEY AND SHOULD CONTINUE TODAY BASED ON POSITION OF
STRONGEST FRONTOGENETIC FORCING AND WILL MAINTAIN HIGH END POPS
THIS MORNING. FORCING DOES WEAKEN AND GRADUALLY SHIFT INTO CANADA
SO LOWER POPS SEEM REASONABLE AT THIS TIME. ALSO SEEING SPOTTY
ELEVATED CONVECTION ON COLD SIDE OF WARM FRONTAL BOUNDARY
PROPAGATING NE OUT OF NE SD. LOW TO CONTINUE TO LIFT NNE TODAY
REACHING N CENTRAL MN BY EVENING. AIRMASS IN WARM SECTOR REMAINS
UNSTABLE DURING DAY AND WILL MENTION T ALONG AND EAST OF EXPECTED
TRIPLE POINT/SFC LOW TRACK. IN BETWEEN THESE AREAS LESS CERTAIN OF
PCPN POTENTIAL SO WILL LEAVE MID RANGE POPS. NO SNOW YET BUT STILL
CANNOT RULE OUT SOME SLUSHY ACCUMULATIONS OVER FAR NW FA AS 850MB
TEMPERATURES COOL. TEMPERATURES STILL REMAIN ABOVE 0C FROM 925MB
TO SURFACE AND WITH FRONTOGENETIC FORCING WEAKENING NOT EXPECTING
MORE THAN AN INCH OR TWO. TEMPERATURES NOT LIKELY TO DO MUCH TODAY
WITH EXCEPTION OF FAR SE/E FA WHICH REMAINS IN WARM SECTOR.

TWO POTENTIAL AREAS OF PCPN TONIGHT WILL BE ACROSS NW/N FA IN DEPARTING
DEFORMATION ZONE PCPN BAND AND ACROSS FAR EAST ALONG SURFACE
BOUNDARY. ADJUSTED POPS UP SLIGHTLY ACROSS THESE AREAS WITH SLOWER
PROGRESSION OF SURFACE LOW.

MID LEVEL FLOW TRANSITIONS TO MORE ZONAL FOR THE WEEKEND. MODELS
DIFFER ON AMOUNT OF WRAP AROUND PCPN POTENTIAL SATURDAY SO WILL
LEAVE LOW POPS AS IS FOR NOW. MODELS BRING IN WEAK WAVE SATURDAY
NIGHT/SUNDAY WITH ASSOCIATED SURFACE LOW ACROSS SD. PERIOD OF
ISENTROPIC LIFT IS BRIEF WITH RISING CONDENSATION PRESSURE
DEFICITS DURING PERIOD. WILL KEEP FORECAST DRY HOWEVER MAY NEED
WATCHING IF TRENDS CONTINUE. AS IS ANY PCPN WOULD BE BRIEF AND
LIGHT.

NO CHANGES PLANNED TO LONG RANGE WITH NEXT CHANCE FOR ANY
SIGNIFICANT RAIN TUESDAY-WEDNESDAY. MODELS CONTINUE TO SHOW
DIFFERING SOLUTIONS THROUGH PERIOD. TEMPERATURES FROM WEEKEND INTO
EARLY NEXT WEEK LOOK SEASONAL.

&&

.AVIATION...
SPOTTY MVFR CIGS WILL CONTINUE ACROSS DVL REGION TODAY WITH
REMAINING AREAS STAYING IN VFR RANGE. ALSO EXPECT WINDS TO BE IN
BREEZY/WINDY RANGE ACROSS WESTERN FA. ISOLD THUNDERSTORMS ARE
POSSIBLE DURING THE DAY MAINLY ACROSS WESTERN MN.

&&

.HYDROLOGY...
THE RED RIVER WATERS FROM THE SPRING SNOW MELT CONTINUE TO FLOW
N AND...EXCEPT FOR PEMBINA AND WAHPETON...MOST RIVER FORECAST
POINTS INDICATE A SLOW DOWNWARD TREND ASSOCIATED WITH THE
RECESSION OF RIVER LEVELS. THE FLOOD WAVE IS STILL S OF PEMBINA
WITH THE RIVER CRESTING THERE IN A FEW DAYS AS A LONG AND BROAD
FLOOD WAVE. THE RELEASES FROM LAKE TRAVERSE ARE DRIVING THE RIVER
AT WAHPETON TO COME UP SLIGHTLY. THE RECENT AND EXPECTED PCPN WILL
LIKELY BUMP UP THE RIVERS AT HALLOCK...LISBON...ENDERLIN AND
GRAFTON...BUT EXPECT TO REMAIN BELOW FLOOD STAGE. AREAL FLOOD
WARNINGS CONTINUE IN SE ND MAINLY ALONG THE WILD RICE AND SHEYENNE
RIVERS AND IN THE N RED RIVER VALLEY UNTIL NEXT MON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR RICHLAND...RANSOM...SARGENT...GRAND
     FORKS...E WALSH...AND PEMBINA COUNTIES.

MN...AREAL FLOOD WARNING FOR KITTSON...WESTERN MARSHALL...W POLK
     COUNTIES.
&&

VOELKER
Hazardous weather outlook, Apr 2, 5:51 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
651 AM CDT FRI APR 2 2010

MNZ001-004-007-NDZ008-016-027-031200-
WEST POLK-KITTSON-WEST MARSHALL-PEMBINA-EASTERN WALSH COUNTY-
GRAND FORKS-
651 AM CDT FRI APR 2 2010

...MORE RAIN FOR THE REGION TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT RAIN WILL CONTINUE ON AND OFF TODAY...GRADUALLY DIMINISHING
THIS EVENING. ANOTHER QUARTER TO HALF INCH OF RAIN IS POSSIBLE BY
SATURDAY MORNING.

RIVER FLOODING AND AREAS OF OVERLAND FLOODING WILL CONTINUE. NEVER
CROSS FLOODED ROADS AND OBEY ALL ROAD CLOSURE SIGNS. SEE THE
LATEST FLOOD STATEMENTS FOR RIVER FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR SIGNIFICANT PRECIPITATION WILL BE EARLY NEXT
WEEK AS AN AREA OF LOW PRESSURE CROSSES THE REGION.

RIVER FLOODING AND AREAS OF OVERLAND FLOODING IS EXPECTED TO
CONTINUE FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

RAIN FALL REPORTS ARE ALWAYS WELCOME.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-031200-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
651 AM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY
WITH SHOWERS CONTINUING TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR SIGNIFICANT PRECIPITATION WILL BE EARLY NEXT
WEEK WITH THE PASSAGE OF AN AREA OF LOW PRESSURE.

.SPOTTER INFORMATION STATEMENT...

RAIN FALL REPORTS ARE ALWAYS WELCOME.

MNZ002-003-NDZ028>030-038-039-031200-
NORMAN-CLAY-GRIGGS-STEELE-TRAILL-BARNES-CASS-
651 AM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWER ARE EXPECTED TODAY. AN ISOLATED THUNDERSTORM CAN
NOT BE RULED OUT. ANY SHOWERS WILL GRADUALLY DIMINISH TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE SIGNIFICANT PRECIPITATION WILL BE EARLY NEXT WEEK
WITH THE PASSAGE OF AN AREA OF LOW PRESSURE.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS ARE ALWAYS WELCOME.

NDZ006-007-014-015-024-026-054-031200-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
651 AM CDT FRI APR 2 2010

...MORE RAIN EXPECTED FOR THE REGION TODAY.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT RAIN WILL CONTINUE ON AND OFF TODAY...GRADUALLY DIMINISHING
THIS EVENING. ANOTHER QUARTER TO HALF INCH OF RAIN IS POSSIBLE BY
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR SIGNIFICANT PRECIPITATION WILL BE EARLY NEXT
WEEK WITH THE PASSAGE OF AN AREA OF LOW PRESSURE.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS ARE ALWAYS WELCOME.

MNZ029-NDZ049-052-053-031200-
WILKIN-RANSOM-SARGENT-RICHLAND-
651 AM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY.
ANY SHOWERS WILL GRADUALLY DIMINISH TONIGHT.

RIVER FLOODING AND AREAS OF OVERLAND FLOODING WILL CONTINUE. NEVER
CROSS FLOODED ROADS AND OBEY ALL ROAD CLOSURE SIGNS. SEE THE
LATEST FLOOD STATEMENTS FOR RIVER FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR SIGNIFICANT PRECIPITATION WILL BE EARLY NEXT
WEEK WITH THE PASSAGE OF AN AREA OF LOW PRESSURE.

RIVER FLOODING AND AREAS OF OVERLAND FLOODING IS EXPECTED TO
CONTINUE FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS ARE ALWAYS WELCOME.

The radar

The Fargo/Grand Forks radar (KMVX), 160 km away, was scanning. The volume nearest the first event began at 15:03 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Marshall

When
April 2, 9:05 AM CST
Where
Marshall County, 6.91 mi N of Grygla
Measured
1 in hail
Reported by
Public
Coordinates
48.400, -95.620

The ground was covered with dime to quarter sized hail.

Hail, Beltrami

When
April 2, 9:10 AM CST
Where
Beltrami County, 11.74 mi NNW of Carmel
Measured
0.75 in hail
Reported by
Public
Coordinates
48.430, -95.570

Pea to dime sized hail covered the ground.

Hail, Roseau

When
April 2, 9:15 AM CST
Where
Roseau County, 2.38 mi WNW of Pencer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.710, -95.680

Nickel to half dollar sized hail covered the ground.

Hail, Roseau

When
April 2, 9:37 AM CST
Where
Roseau County, 5.36 mi SW of Swift
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.820, -95.320

Hail, Lake of the Woods

When
April 2, 10:16 AM CST to 10:18 AM CST
Where
Lake of the Woods County, 26.26 mi N of Lude
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
49.350, -94.930

One to two minutes of dime to nickel sizes hail ended at about 1118 AM CDT at Angle Outpost Resort.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214713, 214714, 214715, 214716, 214718.